Illinois, 2019

Flooding in Illinois, April 25 to 30, 2019

April 25 to 30, 2019 · NWS DVN · 7 events in 6 counties and zones

The Mississippi River remained high through the month of April due to a combination of snow melt and several rounds of heavy rain. Rain in the second half of the month caused the Mississippi River to rise back above major flood stage during the last week of April.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

The Mississippi River remained high through the month of April due to a combination of snow melt and several rounds of heavy rain. Rain in the second half of the month caused the Mississippi River to rise back above major flood stage during the last week of April. The major flooding would continue into May.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 25, 2:57 AM CST, 1 hour 3 minutes earlier.

Area forecast discussion, Apr 25, 2:57 AM CST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
357 AM CDT Thu Apr 25 2019

.SYNOPSIS...
Issued at 330 AM CDT Thu Apr 25 2019

The latest sfc analysis was indicating a cold front sagging
southeastward acrs east central MN, acrs far NW IA and into
southwestern NE ATTM. This while a sfc ridge with light to calm
winds was located acrs the local area. The front will bring precip
chances by this afternoon and evening, then post-frontal windy and
cooler conditions this evening and overnight. A larger and more
vigorous storm system still looms for Saturday, and unsettled
conditions at times early next week.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 330 AM CDT Thu Apr 25 2019

Today...Areas acrs the southern third of the CWA that didn't quite
clear off for some drying in the south and still with lingering low
stratus, have developed enough dense fog to warrant an Advisory.
Will have to watch for a northward creep with light south to
southeast sfc wind development through sunrise, but hopefully won't
have to expand. The fog should mix out by 9 AM with sun angle at
this time of year, but again with low stratus in some areas will
have to watch trends as morning progresses.

After the fog clears, pre-frontal warming will boost temps into the
upper 60s to lower 70s for highs even with a pre-frontal trof making
for a sfc wind switch to  a light west or northwest by early
afternoon. The main front will look to sweep in and cross the MS RVR
bay late afternoon. Forcing from this feature along with some low to
mid level moisture increase will fuel scattered bands of showers
along and post-frontally. Although marginal instability develops
especially for low to sfc based convection, increasing bulk shear
profiles over 30 KTs and better low to mid level lapse rates and MU
CAPEs are there to support at least some embedded thunder this
afternoon and early evening, if becoming more elevated in nature.
Will add at least isolated thunder mention for now, and cooling
vertical thermal profiles(8000-9000 FT AGL FZL's)suggest small hail
possible if a storm can maintain for a bit longer than what models
give the scenario credit for.

The last main weather concern for the day will be a nice post-
frontal pressure gradient and isallobaric surge to induce brisk
northwest winds of 15 to 25 MPH and higher gusts by mid to late
afternoon, lingering into the evening.

Tonight...Will walk out lingering showers out of the east after 9-10
PM with thunder falling out as the evening progresses. Northern and
southern stream upper trof phasing process takes shape along and
east of the region tonight. After a blustery evening, increasing
warm wedge inversion aloft may limit stronger winds from mixing
down(H85 MB winds from the northwest at 35-40 KTS) for a sfc wind
decrease to 10-15 MPH by midnight. These northwest winds will still
bring about enough cool air advection to produce low temps in the
low to mid 40s. If it weren't for the mixing winds, the incoming
airmass would support more lows in the upper 30s if it were clear
and calm. Wind chills will be well down in the 30s anyway by Friday
morning.

.LONG TERM...(Friday through Wednesday)
ISSUED AT 330 AM CDT Thu Apr 25 2019

A challenging forecast for this weekend, with a dynamic system
capable of bringing accumulating snow into at least the northern
reaches of the forecast area, is the main focus.

While this upper level system is still well off the coast of the
Pacific northwest, the 00z models have trended toward a close
consensus with the timing, strength and track of both the upper
level shortwave and surface cyclone. The GFS, NAM, ECMWF and
Canadian models all have an initially strong shortwave tracking into
northern IA/southern MN midday Saturday, spreading east across the
forecast area in the afternoon and evening in a gradual weakening
trend. At the surface, the associated low transitions from central
Iowa at midday east to southeast along the I-80 corridor into north
central IL by evening, in a remarkable model consensus for this far
out in time.

This system will have a tightening baroclinic axis or thermal
gradient at 850 mb to work with, as evident by temperatures as low
as zero to -6 C getting pulled south out of Canada into MN and WI,
while a positive 4 to near 8 C ribbon pulls northward into the
system's warm sector into south and southeast IA by afternoon. This
combination of available cold air, strong upper level lift under the
passing shortwave and associated steep mid level lapse rates will
set the stage for a late season snow over at least the highway 20
corridor for Saturday afternoon into early evening, while our
southern half could see a few thunderstorms with highs well into the
60s.

For now, have introduced rain changing to snow along and north of
the IA highway 20 corridor for late Saturday afternoon, reaching
into the highway 20 and possibly the highway 30 corridors in
northwest IL in the evening. Like the system nearly two weeks ago,
it will take heavy snowfall rates from the strong lift and
enhancement from convection to overcome the warm ground to allow
accumulations beyond elevated and vegetation covered surfaces.
Considering this aggressive change to the forecast and some forecast
uncertainty for this time frame, will initially forecast
accumulations on the conservative side with 1 inch or less over this
area, with the caveat that this current scenario in the models
could support much heavier amounts. Snowfall totals of 3 to 5 inches
are now forecast not too far to our north across southeast MN into
southern WI.

Over the rest of the forecast area, widespread showers are expected
through the day with highs ranging from the 60s over northeast MO,
southeast IA and west central IL, where thunderstorms will be
possible in the warm sector, to only the lower 40s in the far north.
The QPF is in the range of .10 south to .25 to near .75 in the
central and north. Precipitation will end by late evening with
brisk, gusty north to northwest winds and cold advection developing
in the tight pressure gradient in the wake of the system overnight.
Temperatures look to drop into the 30s and possibly below freezing
north of I-80 overnight. This may eventually require headlines for
both the late season cold and potential snowfall.

The rest of the forecast going into the middle part of next week
remains active with subsequent systems throughout likely to bring
more rain. Highs will be limited to the 50s in the quick shot of
cold air Sunday, then 50s and 60s Monday and Tuesday, with Wednesday
possibly returning to lower 70s over at least the south.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday Night)
ISSUED AT 1255 AM CDT Thu Apr 25 2019

With sfc ridge overhead and light sfc winds, temps cooling to sfc
DPTs will promote fog into Thu morning at most of the TAF sites.
How dense and widespread is still uncertain, but areas south of
I80 the best chance for IFR to even LIFR fog and very low level
CIGs from the fog layer. BRL already on edge of fog and MVFR
stratocu, and will have to watch for light southerly flow in the
low levels ahead of an approaching front to push it north toward
MLI into early Thu morning. most fog should clear by mid Thu
morning, then eyes turn to a cold front switching winds to strong
northwesterly direction by mid to late afternoon. Some sctrd
showers and possibly a thunderstorm may accompany this frontal
passage, and post-frontal northwest sfc winds may surge to 15 to
25 KTS and gusty into Thu evening.

&&

.HYDROLOGY...
Issued at 1117 AM CDT Wed Apr 24 2019

The Mississippi is currently rising from LD11 down to LD15. The
river will begin rising again on Thursday from LD16 down to LD17.
Downstream of LD17 the river will begin rising again Friday into
Saturday.

The new forecasts for the Mississippi have slightly lower crests
from LD11 down through LD17.

HOWEVER, the current 7 day Mississippi forecast does not, repeat,
does not take into account predicted rainfall from Friday through
Tuesday. The weather forecast models are suggesting the
possibility of heavy rainfall.

Depending upon where and how much rainfall occurs crest timing and
crest forecasts are subject to change. If the rain occurs on or
just ahead of the crest then crest forecasts have the potential to
go higher than forecast.

The weather models are suggesting the heaviest rainfall from the
early weekend rain would occur from the IA/MN border into
southern Wisconsin. If this location is correct it would occur
behind the crest and would slow the rate of fall on the
Mississippi.

There is much more uncertainty regarding the second round of
potential heavy rain late in the weekend and early next week. The
weather models continue to offer different tracks for the storm
system and potential rainfall amounts.

Individuals with interests along the Mississippi are strongly
urged to pay attention to future weather and river forecasts over
the next week.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Dense Fog Advisory until 9 AM CDT this morning for Des Moines-
     Henry IA-Jefferson-Keokuk-Lee-Louisa-Van Buren-Washington.

IL...Dense Fog Advisory until 9 AM CDT this morning for Hancock-
     Henderson-McDonough.

MO...Dense Fog Advisory until 9 AM CDT this morning for Clark-
     Scotland.

&&

SYNOPSIS...12
SHORT TERM...12
LONG TERM...Sheets
AVIATION...12
HYDROLOGY...08
Hazardous weather outlook, Apr 25, 3:45 AM CST, 15 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
445 AM CDT Thu Apr 25 2019

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-261000-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
445 AM CDT Thu Apr 25 2019

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Areas of dense fog reducing visibilties down to a quarter mile or
less will continue mainly along and south of Interstate 80 through
mid morning. A Dense Fog Advisory is in effect for much of those
areas through 9 AM CDT. Other more patchy areas of dense fog will
also expand north of Interstate 80 along and west of Iowa City and
Cedar Rapids through sunrise. A dense fog advisory may also be
needed for these areas this morning.

There will be a chance for a thunderstorm this afternoon and
early evening along a passing cold front. Lightning and small hail
would be the primary threats, as severe weather is not currently
expected for today and tonight.

Brisk northwest winds behind the passing cold front may gust up
to 35 MPH at times from mid afternoon through early evening before
decreasing again later tonight.

Moderate to major flooding will continue along the Mississippi
River. Please see the latest Flood Statements and Flood Warnings
for details.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A strong spring storm system moving through the region Saturday may
bring accumulating snow into portion of eastern Iowa and northwest
Illinois in the late afternoon and evening hours. This potential
looks greatest along and north of the highway 20 corridor. At the
same time, scattered thunderstorms will be possible across southeast
Iowa, northeast Missouri into west central Illinois. The potential
for severe weather appears low. Cold air spilling into the area
behind this system may lead to temperatures dropping below freezing
by early Sunday morning across eastern Iowa and northwest Illinois.

Thunderstorms will be possible Wednesday. It is too soon to
determine the potential for severe weather.

Moderate to major flooding will continue along the Mississippi
River. Please see the latest Flood Statements and Flood Warnings for
details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

12/Sheets

In the hours before

Special weather statement, Apr 25, 12:31 AM CST, 3 hours 29 minutes before
Special Weather Statement
National Weather Service Quad Cities IA IL
131 AM CDT Thu Apr 25 2019

IAZ087>089-098-099-ILZ025-026-034-035-MOZ009-010-251115-
Jefferson-Henry IA-Des Moines-Van Buren-Lee-Henderson-Warren-
Hancock-McDonough-Scotland-Clark-
Including the cities of Fairfield, Mount Pleasant, Burlington,
Keosauqua, Fort Madison, Oquawka, Monmouth, Carthage, Macomb,
Memphis, and Kahoka
131 AM CDT Thu Apr 25 2019

...Areas of Dense Fog Early this Morning...

Areas of dense fog will continue to develop and possibly expand
northward of the Highway 34 corridor early this morning.
Localized drops in visibility to a quarter mile or less will be
possible.

Those traveling across portions of far southeastern Iowa,
northeastern Missouri and west central Illinois early this
morning through 7 AM should be prepared for rapid reductions in
visibilities in areas of dense fog. Remember to turn on your low
beams and allow extra time to reach your destination safely.

12

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 flood. Local standard time, as filed.

Flood, Jo Daviess

When
April 25, 4:00 AM CST to April 30, 11:59 PM CST
Where
Jo Daviess County, 1.99 mi NNW of East Dubuque to 1.84 mi NW of East Dubuque
Cause
Heavy Rain / Snow Melt
Reported by
Other Federal Agency
Coordinates
42.507, -90.642

River levels continued to run high during the month of April. Heavy rain across the area caused the Mississippi River to rise above its major flood stage of 20.5 feet early in the morning on the 25th, and it remained above its major flood stage into the month of May. During this second crest, the river crested at 21.77 feet on April 27th. Preliminarily, this is the 4th highest crest on record at Dubuque Lock and Dam 11.

Flood, Rock Island

When
April 25, 6:00 PM CST to April 30, 11:59 PM CST
Where
Rock Island County, 6.63 mi WNW of Illinois City to 6.45 mi WNW of Illinois City
Cause
Heavy Rain / Snow Melt
Reported by
Other Federal Agency
Coordinates
41.424, -91.024

River levels continued to run high during the month of April. Heavy rain across the area caused the Mississippi River at Illinois City Lock and Dam 16 to rise above its major flood stage of 18.0 feet late in the evening on the 25th, and it remained above its major flood stage into the month of May. The river continued to rise through the end of the month with no crest during this period.

Flood, Mercer

When
April 26, 12:00 PM CST to April 30, 11:59 PM CST
Where
Mercer County, 0.76 mi WSW of New Boston to 0.81 mi SSE of New Boston
Cause
Heavy Rain / Snow Melt
Reported by
Other Federal Agency
Coordinates
41.166, -91.013

River levels continued to run high during the month of April. Heavy rain across the area caused the Mississippi River at New Boston, Illinois to rise above its major flood stage of 18.5 feet early in the evening of the 25th, and the rise continued through the end of the month.

Flood, Henderson

When
April 26, 12:00 PM CST to April 30, 11:59 PM CST
Where
Henderson County, 2.2 mi SW of Oquawka to 2 mi NNW of Lone Tree
Cause
Heavy Rain / Snow Melt
Reported by
Other Federal Agency
Coordinates
40.911, -90.984

River levels continued to run high during the month of April. Heavy rain across the area caused the Mississippi River at Gladstone Lock and Dam 18 to rise above its major flood stage of 14 feet around midday on the 26th, and the rise continued through the end of the month.

Flood, Whiteside

When
April 26, 3:00 PM CST to April 30, 11:59 PM CST
Where
Whiteside County, 0.86 mi SSW of Fulton to 0.92 mi NNE of Fulton
Cause
Heavy Rain / Snow Melt
Reported by
Other Federal Agency
Coordinates
41.858, -90.174

River levels continued to run high during the month of April. Heavy rain across the area caused the Mississippi River a Fulton Lock and Dam 13 to rise above its major flood stage of 20.5 feet early in the morning on the 25th, and it remained above its major flood stage of 20 feet into the month of May. During this second crest, the river crested at 21.77 feet. on April 30th. Preliminarily, this is the 4th highest crest on record at Fulton Lock and Dam 13.

Flood, Rock Island

When
April 26, 9:00 PM CST to April 30, 11:59 PM CST
Where
Rock Island County, 0.99 mi SW of Port Byron to 0.73 mi NE of Rapids City
Cause
Heavy Rain / Snow Melt
Reported by
Other Federal Agency
Coordinates
41.608, -90.341

River levels continued to run high during the month of April. Heavy rain across the area caused the Mississippi River at Le Claire Lock and Dam 14 to rise above its major flood stage of 13.5 feet late in the day of the 26th, and it remained above its major flood stage into the month of May. This second rise did not cause a crest before the end of the month.

Flood, Carroll

When
April 27, 6:00 AM CST to April 30, 11:59 PM CST
Where
Carroll County, 15.99 mi NW of Marcus to 16.68 mi WNW of Marcus
Cause
Heavy Rain / Snow Melt
Reported by
Other Federal Agency
Coordinates
42.307, -90.400

River levels continued to run high during the month of April. Heavy rain across the area caused the Mississippi River at Bellevue Lock and Dam 12 to rise above its major flood stage of 20.0 feet early in the morning on the 27th, and it remained above its major flood stage into the month of May. During this second crest, the river crested at 20.87 feet. on April 29th. Preliminarily, this is the 4th highest crest on record at Bellevue Lock and Dam 12.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 822964, 822968, 822969, 822970, 822966, 822967, 822965.